Objective: To report a case of delayed methotrexate (MTX) elimination while receiving concomitant levetiracetam. Case Report: A 46-year-old man with relapsed osteosarcoma of the base of the skull receiving high-dose MTX tolerated his first cycle of MTX with elimination to nontoxic MTX levels (≤0.1 µmol/L) within 90 hours. After hospital discharge, the patient experienced seizures secondary to brain metastasis and started on levetiracetam, which was continued as maintenance therapy. The patient experienced delayed MTX elimination during cycles 2, 3, and 4 while receiving levetiracetam. On average, elimination to nontoxic MTX levels took 130 hours (106-144 hours). Before the fifth cycle of MTX, lorazepam was substituted for the levetiracetam. MTX was eliminated to nontoxic levels within 95 hours. During all cycles, the patient received standard supportive care and serum creatinine remained stable. No other drugs known to interact with MTX were administered. Discussion: This possible drug interaction has only been reported once in the pediatric population. With a score of 6 on the Drug Interaction Probability Scale for evaluating causation of drug interactions, it is probable that the delayed MTX elimination was caused by an interaction with levetiracetam. Conclusion: Coadministration of levetiracetam and MTX may result in delayed elimination of MTX, increasing the likelihood of toxicity. Consideration should be given to temporarily switching from levetiracetam to another antiepileptic (ie, lorazepam) to prevent this interaction. This is particularly important in those experiencing delayed elimination with prior cycles of concomitant MTX and levetiracetam or those at greater risk for MTX toxicity.
This is a post-print version of an article originally published in Annals of Pharmacotherapy, 2013, Volume 48, Issue 2.
The version of record is available through: Sage.
Available at: http://works.bepress.com/david-reeves/13/